Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 23, NWS Columbia, SC

June 1, 2018Lincoln County, McDuffie County, Georgia; McCormick County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 1, 2018, 5:17 PM EDT for Lincoln County, McDuffie County, Georgia; McCormick County, South Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2018, 5:17 PM EDT (21:17 UTC)
Expired
Jun 1, 2018, 6:00 PM EDT
In force
43 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lincoln County, GA, McDuffie County, GA, McCormick County, SC

The radar

The Greer radar (KGSP), 126 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 5:35 PM EDTTSTM WND DMG4 Sw Lincolnton, GAPOWER OUTAGE FROM BLOWN TRANSFORMER AT THE INTERSECTION OF WASHINGTON HWY AND CROOK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
521 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

291 
WUUS52 KCAE 012117
SVRCAE
GAC181-189-SCC065-012200-
/O.NEW.KCAE.SV.W.0023.180601T2117Z-180601T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
517 PM EDT FRI JUN 1 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northwestern McDuffie County in east central Georgia...
  Lincoln County in east central Georgia...
  Northwestern McCormick County in central South Carolina...

* Until 600 PM EDT.

* At 516 PM EDT, severe thunderstorms were located along a line
  extending from Lake Strom Thurmond to near Washington, moving east
  at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lincolnton, Willington and Mount Carmel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
Seek shelter immediately inside a sturdy structure and stay away from
windows.

Severe thunderstorms can produce large capsizing waves. If on or near
Lake Strom Thurmond move into dock and take shelter!

&&

LAT...LON 3361 8264 3363 8258 3365 8258 3364 8256
      3365 8249 3382 8259 3386 8257 3386 8261
      3398 8265 3398 8261 3396 8257 3402 8259
      3407 8253 3406 8233 3397 8230 3366 8242
      3363 8244 3359 8244 3358 8263 3358 8264
TIME...MOT...LOC 2116Z 255DEG 14KT 3400 8261 3366 8272 

HAIL...0.75IN
WIND...60MPH
 
$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:36 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 1, 2:36 PM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
236 PM EDT Fri Jun 1 2018

.SYNOPSIS...
Surface high pressure will extend from the Atlantic westward
into the Gulf of Mexico through the weekend, providing
seasonably hot and humid conditions with a few afternoon and
evening thunderstorms. A cold front will move through the area
late Sunday or Sunday night. High pressure will build in from
the north early next week, ushering in slightly cooler and
drier air.

&&

.NEAR TERM /THROUGH TONIGHT/...
Biggest question for this period remains the amount and severity
of convection later today. Despite warm and seasonably moist
surface layer in place, GOES-16 mesoscale images clearly show
stable wave clouds over the western half of the forecast area.
these indicate there is still a stabilizing factor in the low to
mid levels of the atmosphere early this afternoon. The SPC
mesoanalysis supports this observation, showing a little CIN in
the area, so despite surface-based CAPES in the 1500-2000 J/kg
neighborhood, convection has yet to develop.

This should start to change over the next few hours as further
heating eventually erodes the remaining CIN. Meanwhile, two
clusters of convection have developed in northwest Georgia, and
the mean mid level flow from the west northwest should force
that convection southeastward through the remainder of the day.
it seems like the HRRR has finally caught on to this scenario in
the past couple of hours, and so I leaned heavily on that model
output for the sensible weather the remainder of the afternoon
and evening.

Therefore, I have increased the pops in the CSRA for the 21Z-01Z
time frame as it seems that area will have a hard time avoiding
the convection moving in from the west. Areas further to the
east are a little more uncertain for a couple of reasons. First,
the trajectory of the convection in Georgia looks to keep the
current bands mainly west of the Midlands. Second, the timing
would take the best forcing for convection into the midlands
after sundown, so the surface-based instability will be on the
decrease. However, it looks like there will still be a chance of
at least elevated convection this evening based on the
potential of the clusters to develop eastward while they move
southeastward, clipping more of the CWA than the 3 finger rule
would suggest.

Whatever convection does develop into the area should wind down
by midnight as both the forcing and the instability subside. the
clouds will gradually thin as well. Areas that see rain will
likely have their minimum temperatures during the evening, with
it remaining steady overnight. Areas that miss the rain will see
a more typical diurnal cooling trend, with minimums toward dawn.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
A positively tilted upper trough as well as a surface trough
will cross the forecast area on Saturday coinciding with peak
heating providing the chance for convection. Forecast soundings
indicate moderate to strong instability with SBCAPE values near
3000 J/kg and Lifted Index values around -9C with downdraft CAPE
values approaching 1000 J/kg. Precipitable water values will be
around 1.6- 1.7 inches and there is an inverted-V signature
highlighting the potential damaging wind threat with stronger
storms that may develop. One factor that may limit convection is
the northwesterly flow around the upper trough creating some
downsloping flow. Will continue to advertise mid chance pops and
highlight severe threat in HWO product.

On Sunday, more northern stream shortwave energy moving through
the northwest flow will push a cold front through the forecast
area Sunday evening keeping a chance of storms in the forecast
although instability will not be quite as strong as Saturday.
Chance pops are warranted, though downsloping flow will again be
a limiting factor. Much drier air will filter into the region
behind the front Sunday night with precipitable water values
dropping below 1 inch with clearing skies. Temperatures during
this period will be above normal with highs in the lower to mid
90s Sat/Sun with lows in the 70s Saturday night and in the upper
60s to around 70 Sunday night.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
The extended forecast period will feature generally dry
conditions, which will be a nice change from the past couple of
weeks. A persistent mean upper trough will persist over New
England with a building upper ridge over the Central and
Southern Plains by midweek through the end of the week. This
will result in persistent mid level northwesterly flow over the
forecast area. A dry surface trough/front will cross the region
Wednesday but precipitable water values remain around or below
1.25 inches with downsloping northwesterly flow further
limiting possible diurnal convection.

Chances of rain will return late week as precipitable water
values increase back over 1.75 inches on Friday with more
shortwave energy diving southeast towards the region in
northwesterly flow. Temperatures during this period will be
near normal with highs in the upper 80s to around 90 degrees and
lows in the 60s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Given the solid line of convection off the the west moving
steadily toward the CSRA, I had to make the jump and put in
tempos for convection, lowered vsbys, and lowered cigs. I have
not gone all the way down to IFR conditions for AGS and DNL yet,
but amendments may be needed later to do just that.

The chances remain low enough at CAE/CUB/OGB that a simple VCTS
should suffice for now. Winds should generally be out of the
west, maybe backing a bit overnight, but speeds of less than 12
knots should prevent any significant problems at the terminals
outside of possible short lived convection.

EXTENDED AVIATION OUTLOOK...Expect mainly diurnal showers and
thunderstorms through Monday. Periods of ceiling and visibility
restrictions are possible each morning with abundant low level
moisture present.

&&

.HYDROLOGY...
Heavy rain in the headwaters will result in elevated flows on
area rivers through the weekend. A River Flood Warning remains
in effect for the Congaree River at Carolina Eastman, Congaree
National Park- Gadsden and the Saluda river at Chappells. A
River Flood Advisory continues for the Congaree River at
Columbia.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 1, 8:17 AM EDT, 9 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Columbia SC
817 AM EDT Fri Jun 1 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021230-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
817 AM EDT Fri Jun 1 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Thunderstorms late this afternoon and evening could become strong
and possibly contain damaging wind and hail.

River flood warnings continue along the Congaree and Saluda rivers.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

River flood warnings continue along the Congaree and Saluda rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 5:46 PM EDTSevere Thunderstorm WarningCAEColumbia, Lincoln, McDuffie44 min
Jun 1, 5:51 PM EDTSevere Thunderstorm WarningCAEColumbia, McDuffie39 min
Jun 1, 6:10 PM EDTSevere Thunderstorm WarningCAEColumbia, Richmond50 min
Jun 1, 5:58 AM EDTDense Fog AdvisoryCAEChesterfield, Fairfield, Kershaw, Lee2 hr
Jun 1, 6:46 PM EDTSevere Thunderstorm WarningCAELexington, Newberry, Saluda44 min
Jun 1, 6:59 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Orangeburg46 min
Jun 1, 7:15 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland45 min
Jun 1, 7:20 PM EDTSpecial Weather StatementCAEBarnwell40 min
Jun 1, 7:22 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry, Richland23 min
Jun 1, 7:54 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster66 min
Jun 1, 7:57 PM EDTSevere Thunderstorm WarningCAELexington, Richland33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.